Hi everyone just updating my previous posts about my gp using other medication rather than increasing my Pred, am on 10mgs at the moment,

Getting some aches in arms and hand joints early morning. Have tried ampitryplin and Gabapentin both failed made pain worse. I have now been given pregabal to try for a week supposed to be quiet expensive, I think gp is hoping they work rather than the use of Pred. For to long, any observations, regards lion king 50.

3 Replies

oldestnewest
  • If I were you I would be asking my GP what he is messing about at. If what you have is PMR none of this will help - they are drugs that have been shown to help with neuropathic pain, nerve pain, - and not all neuropathic pain at that.

    There is no evidence that PMR is a neuropathy - whatever else it might be. Or does the blessed man think it is all in your head? Generalised anxiety disorder or something? Or fibromyalgia rather than PMR.

    Now I'm not the sort of person who reads the list of side effects and has a panic attack - but I'd rather the list of pred side-effects than the one for pregalbin given the ones listed under "common"!

    The other side of the coin of course is - are you being unrealistic about the amount of pain relief you get from pred? Very few people are pain-free, even on higher doses of pred and there are somethings that pred doesn't help 100% with - osteoarthritis pain for example or RSI. What about trying a wrist support for your hand and wrist pain? If it is tendonitis (a sharp pain when using a joint usually) then a bit longer at a slightly higher dose of pred may help. And REST!

    But your GP needs to learn that 10mg or so of pred is probably NOT going to kill you, you need to be on pred for at least a couple of years and he can spend all the money he likes out of his pot on expensive drugs - it is unlikely to make much difference. I've been on pred for four and a half years. I put on weight, I have lost it. I have no change in blood sugar or bone density. Until very recently I didn't manage to get below 10mg and have been up to 20mg.

    If he wants to spend money on you - ask for Lodotra. It is a form of pred developed to help with morning stiffness in rheumatoid arthritis, is approved in the UK for RA and trials are undergoing for use in PMR for obvious reasons and in the hope there will be fewer side effects. It is already used widely in Germany for PMR with success, I've been on it for almost 18 months - I think it is brilliant.

    But neuropathy pain? I doubt it.

  • I can't understand either what he means to achieve by trying all these different and ineffective drugs for PMR? I've not long tried Pregabalin but couldn't get on with it, and have gone back to Gabapentin which is helpful for the severe nerve pain I have. I simply can't see any reason for him to treat PMR pain as nerve pain when it definitely isn't - and PMR pain isn't what I'm taking them for as none of them (including amitriptyline) would have the slightest effect on PMR.

    I think you need to have a proper conversation with him about his reasons. If you come off Pred too early you are courting disaster anyway and as far as I can see all these others have side effects which are even more chilling than those listed for Prednisolone.

  • I'd really recommend seeing a rheumatologist rather than a GP for caring for this condition. These are really wild guesses by the GP and medications that have nothing at all to do with addressing PMR/GCA. They will not help. Your GP should read the formal recommendations for treatment which has been drawn up by the US national body for rheumatology (similar is available from the UK body). I'm not sure how long you've been treated no but if 10mg is your starting dose, it is too low. On the other hand -- if you are getting pains in your wrists, this is not generally normal with PMR and may indicate that you truly do need to see a rheumatologist to check for an alternative diagnosis. There are other conditions which can causes similar symptoms and generally pains in the hand or feet -- joints of both -- tend to indicate maybe rheumatoid arthritis should be considered. Either way: gabapentin and pregabalin are NOT useful at all.

You may also like...